Jump to content

Photo

Increasing Accutane Dosage

fish oil

1 reply to this topic

#1 OldogNewTricks

OldogNewTricks

    Junior Member

  • Members
  • Posts & Likes
    Posts: 26
    Likes: 5
About Me
  • Gender:Not Telling
  • Location:Los Angeles
  • Interests:Parents offering info re acutane and teens
  • Joined: 10-February 13

Posted 10 February 2013 - 04:17 PM

Just joined today after viewing for last several weeks to try and get as much info as possible for our 14 yr old daughter who is on a 5 month course of accutane. Wish we would have discovered this website for our first daughter who had amazing results from acutane 6 years ago. That was a trial and error experience! 

 

We are better prepared today because of this website (Thanks Dan) , but has anyone had any experience with upping the dosage of accutane after the first 3 months? 

 

Our daughter weighs 110 lbs (50kg) and is taking 40mg of accutane and is scheduled for a 5 month course of treatment. From what we have read, this is a good plan for her. She has moderate facial and back acne. Started in Dec but continues to have mild breakouts; some days good/bad. Her first month, the derm said to take the accutane w/o food. We have read this would probably result in about 50% absorption. We think our derm did this taking into account the physical activity of volleyball 2x per week given we know accutane can cause joint pain. Well, it did cause the joint pain but she has been able to work thru it by am/pm stretching everyday; 15 minute bike warm up before practice, motrin, omega 3 fish oil and ice-packs after practice; it has worked.

 

For months 2&3 she has been on 40mg taking with meals with high fat food content and apart from the sore knees (manageable); dry lips; intermittent hand/elbow rash and problems staying focused, these have been the only side effects. however, she continues with the off/on again breakouts and we are considering upping months 4&5 to 60mgs, which we estimate puts her about 600mgs over her projected cumulative total given her weight. 

 

Has anyone increased their intake over the last months of treatment? if so, did the increase impact/increase any side effects you were having? Did this stop the breakouts? We meet with the derm this Week and are unsure whether to increase the dosage to take into account the 1st month may have only been 50%; she has gained a little weight and she is physically very active (btw the derm has suggested this but the comments & experiences from the people on this website are invaluable so we want to consider this along with what her derm recommends!).

 



#2 OldogNewTricks

OldogNewTricks

    Junior Member

  • Members
  • Posts & Likes
    Posts: 26
    Likes: 5
About Me
  • Gender:Not Telling
  • Location:Los Angeles
  • Interests:Parents offering info re acutane and teens
  • Joined: 10-February 13

Posted 16 February 2013 - 10:21 AM

Went to the derm this week to discuss progress after 3 months. Stats: Dec 12 started 40mg accutane, 5 month projected course, 50kg 14 yr old daughter

 

First, blood work was good. Parents, the initial blood work BEFORE you start can be very important We discovered our daughter had mild anemia, we put her on iron pills and really amped up her diet with meats/sweet potatoes/power shakes (berrries/naked juice/peanut butter/bannana).  Results are now normal after 3 months. If you see your children "running out of energy" check this blood work.

 

Second. The initial dose was taken W/O food, meaning first month of the accutane intake was probably at a 50% absorption. She took her pill before bedtime. WE Highly recommend this; she developed the back aches, knee joint pain, mild headaches, dry skin and lips, but the initial effects weren't that severe and it gave us/her time to develop a routine how to deal with it, especially the knee joint pain. This was the main side effect b/c she plays sport. Months 2 and 3 were taken with food She also stared taking an omega fish oil pill which really helped with the joint pain and stretching (am going to post an accutane and sports post later). 

 

Three. To increase or not increase dosage. Remember, the higher the dosage the greater the impact of the side effects. We had the side effects under control and their really were no problems other than the dry skin and lips, which are easily manageable with Carmax chapstick; very light foaming face wash and moisturizer for face and body. After months 3, we discovered our daughter grew almost 1/2 inch and gained 7 lbs. (truth to it stunts your growth?) Therefore, we had to recalculate what the total cumulative total intake should be based upon 53kg, even though she didn't weigh this when she started:

 

       Starting weight     120mgx50kg=  6000     total projected course intake (remember, her first month was only at 50%, so this reduced the intake (40mgx30 days=120/2=60 mg for month 1)

 

      Month 3                120mgx53kg=    6360  total new projected course intake. 

 

As you can see, over a 5 month course, she would not have hit her projected cumulative total intake. From what we have read and understand, hitting this cumulative total as recommended by  your derm is one of the main factors to have long term and permanent remission.   

 

We elected NOT to increase the dosage; it if ain't broke, don't fix it.

 

We concluded that since the side effects were under control why take the chance of an increase in dosage to complete the 5 month course if this could result in new/increased side effects ; we decided instead to keep the same 40mg dosage and to add a 6th month. This will put her a little over her recommended cumulative dosage.

 

What we find important is it seems everyone wants the high dosage b/c they believe more is better and will resolve the acne faster; the problem with this thinking is the higher the dosage the more severe the side effects can be and this can result in your body not being able to tolerate the accutane. For our daughter, taking the the first month w/o food was a great recommendation by our derm; we were able to dial in and deal with the side effects right away; when the full dosage started w/ food in month 2, she was ready for the full impact of the side effects.  

 






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users